Heavy Snow, Northern Blue Mountains
- When
- January 29, 8:00 PM PST to January 30, 10:00 AM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
An upper level disturbance combined with a strong moist westerly flow aloft brought heavy snowfall to the northern Blue Mountains of Oregon during the overnight and early morning. Snowfall amounts measured in inches included Milkshakes SnoTel (12), High Ridge SnoTel (9), and Tollgate (9).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance combined with a strong moist westerly flow aloft brought heavy snowfall to the northern Blue Mountains of Oregon during the overnight and early morning. Snowfall amounts measured in inches included Milkshakes SnoTel (12), High Ridge SnoTel (9), and Tollgate (9).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 2:22 PM PST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 222 PM PST SUN JAN 29 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY...A PROGRESSIVE WESTERLY FLOW WEATHER PATTERN WILL CONTINUE DURING THE SHORT TERM PERIOD AS A SERIES OF WEATHER SYSTEMS IMPACTS THE FORECAST AREA. CURRENT WEATHER SYSTEM WILL CONTINUE TO IMPACT THE REGION OVERNIGHT WITH PRECIPITATION MAINLY IN THE FORM OF RAIN WITH SNOW LEVELS AROUND 5000 FEET. MAIN PERIOD OF PRECIPITATION WILL BE EARLY TONIGHT THEN DECREASING TO SHOWERS LATE TONIGHT AND MONDAY AS THE WEATHER SYSTEM EXITS. A WIND ADVISORY HAS BEEN EXTENDED UNTIL 03Z THIS EVENING FOR THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY. A FEW LINGERING SHOWERS MONDAY OVER THE MOUNTAINS BEFORE THE NEXT WEATHER SYSTEM IN THE FLOW ARRIVES MONDAY NIGHT AND TUESDAY. CURRENTLY THIS SYSTEM DOES NOT LOOK LIKE IT HAS A LOT OF MOISTURE ASSOCIATED WITH IT SO PRECIPITATION MAY BE LIMITED AND MINIMAL. A BETTER ORGANIZED SYSTEM WILL ARRIVE ON WEDNESDAY AGAIN BRINGING PRECIPITATION BACK TO THE REGION. SNOW LEVELS WILL BE LOWERING TO AROUND 3000 FEET WITH THE TUESDAY AND WEDNESDAY SYSTEMS. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...A WEATHER DISTURBANCE WILL EXIT THE AREA WEDNESDAY NIGHT AS A RIDGE OF HIGH PRESSURE BUILDS OFF THE PACIFIC NORTHWEST COAST. THIS WILL LEAD TO A DECREASE IN PRECIPITATION OVER THE AREA...WITH RESIDUAL UPSLOPE FLOW INTO THE NORTHEAST MOUNTAINS KEEPING SOME POTENTIAL OF SHOWERS INTO THURSDAY MORNING. THE RIDGE WILL THEN SHIFT EAST AND BUILD OVER THE FORECAST AREA THROUGH THE END OF THE WEEK AND THROUGH THE WEEKEND. THIS RIDGE WILL KEEP THE REGION DRY...PUSHING DISTURBANCES NORTH OUT OF THE AREA. WINDS WILL ALSO BE LIGHTER AS WELL UNDER THE HIGH PRESSURE. THIS MAY LEAD TO THE DEVELOPMENT OF INVERSIONS OVER THE BASIN AND SOME RIVER FOG MAY DEVELOP. HAVE LEFT MENTION OUT OF THE FORECAST FOR NOW DUE TO THE INCREASING SOLAR ANGLE LEADING TO LOWER CHANCES OF WIDESPREAD FOG CONTINUING FOR A LONG PERIOD OF TIME. THESE INVERSIONS HOWEVER MAY HELP STABILIZE THE TEMPERATURES IN THE BASIN WHILE THE MOUNTAINS AND CENTRAL OREGON WILL SEE A GRADUAL WARMING TREND. DMH && .AVIATION...00Z TAFS...PRECIPITATION WILL SPREAD EAST OF THE CASCADES THIS EVENING AND OVERNIGHT WITH THE POTENTIAL OF MVFR CONDITIONS IN LOWER CEILINGS DUE TO RAIN AT ALL TAF SITES EXCEPT KRDM AND KBDN. SURFACE WINDS WILL BE BREEZY IN CENTRAL OREGON THIS AFTERNOON AND WILL DECREASE OVERNIGHT. WINDS AT KPSC...KPDT AND KALW WILL COME UP WITH THE SYSTEM AND THEN RELAX BRIEFLY IN THE MORNING BEFORE INCREASING AGAIN MONDAY AFTERNOON. RAIN WILL END AND CEILINGS WILL IMPROVE BY MONDAY MORNING. DMH && .PRELIMINARY POINT TEMPS/POPS... PDT 37 51 34 49 / 90 10 10 50 ALW 39 51 36 50 / 90 10 10 50 PSC 38 54 35 50 / 60 0 0 30 YKM 35 45 29 43 / 50 0 10 30 HRI 38 53 34 48 / 60 10 0 40 ELN 36 42 28 40 / 60 10 10 30 RDM 35 52 31 53 / 50 0 10 40 LGD 38 44 31 43 / 90 20 10 40 GCD 39 45 32 45 / 70 10 10 40 DLS 38 49 35 47 / 70 0 10 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...WIND ADVISORY UNTIL 7 PM PST THIS EVENING ORZ049. WA...NONE. && THREAT INDEX MONDAY : GREEN TUESDAY : GREEN WEDNESDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/84/84
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST SUN JAN 29 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
301300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST SUN JAN 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
GRANDE RONDE VALLEY
TIGHT SURFACE PRESSURE GRADIENTS WILL CAUSE STRONG SOUTHERLY WINDS
TODAY IN THE GRANDE RONDE VALLEY. THE WINDS WILL BE THE STRONGEST IN
THE SOUTHERN PORTION OF THE VALLEY...ESPECIALLY NEAR LADD AND PYLES
CANYONS. A WIND ADVISORY IS IN EFFECT UNTIL 3 PM THIS AFTERNOON FOR
THE GRANDE RONDE VALLEY. PLEASE REFER TO NWS HAZARD PRODUCT
PDXNPWPDT FOR MORE DETAILS. TONIGHT WINDS WILL DECREASE. HOWEVER...
CLOUDS WILL THICKEN WITH RAIN AND MOUNTAIN SNOW SPREADING EAST OF
THE CASCADES OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A PROGRESSIVE FLOW PATTERN WILL PERSIST THROUGH WEDNESDAY WITH
FREQUENT WEATHER SYSTEMS MOVING ACROSS THE REGION. THEN A BLOCKING
PATTERN WILL DEVELOP WITH A HIGH AMPLITUDE RIDGE BUILDING OVER THE
PACIFIC NORTHWEST FROM THURSDAY THROUGH SATURDAY WITH IMPROVING
WEATHER. HOWEVER...THERE MAY BE AREAS OF PERSISTENT FOG OR LOW
CLOUDS DEVELOPING UNDER THE HIGH PRESSURE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355269.